Tennessee, 2020

Hail and Damaging Wind in Tennessee, June 14, 2020

June 14, 2020 · NWS MRX · 7 events in 6 counties and zones

A cool front moved into the Southern Appalachian region producing a few severe thunderstorms that mainly produced pea to nickel sized hail and some limited wind damage in a few spots from Southwest Virginia through Central East Tennessee during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cool front moved into the Southern Appalachian region producing a few severe thunderstorms that mainly produced pea to nickel sized hail and some limited wind damage in a few spots from Southwest Virginia through Central East Tennessee during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 9:12 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 14, 9:12 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1012 AM EDT Sun Jun 14 2020

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Brought in PoPs across the northern Plateau, NE TN, and SW VA
quicker this morning as well as increased cloud cover from N to S
quicker. Current radar shows a weakening band of convection over
SE KY sinking southward. Lightning is decreasing with this
activity, but CAMS are not initializing it well, and it is
currently much farther S than depicted. Believe that outflow from
this weakening convection will generate new activity from the
northern Plateau east and northeastward by late morning as surface
heating warms temps to near 80 and Td's continue to gradually
creep up to near 60 ahead of the incoming frontal boundary. Deep
layer shear continues to be very marginal at 25-30 kts, but
cooling aloft associated with the approaching upper low from the
OH Valley will bring wet bulb zero heights down to 8500-9000 ft
and allow MLCAPE to build to 1500-2200 J/Kg as surface temps warm
and low-level moisture increases. This will yield fairly
widespread coverage of convection through the afternoon with
isolated severe hail up to quarter size and damaging winds to 60
mph as thermodynamics drive this activity. Increased PoPs to
likely/categorical through the afternoon with the greatest
coverage expected over the east half of the region. The SPC Day 1
Marginal risk seems reasonable for today. Areas that see multiple
episodes of convection could also see localized flooding since
PWATs increase to 1.2 to 1.4 inches leading to heavy rain within
the cores, so WPC has included a Marginal Risk for excessive
rainfall from far E TN through SW VA. High temps remain on track
for today.

RG

&&

.AVIATION...
12Z TAF DISCUSSION.

Main focus will be on the chances for afternoon showers and
thunderstorms. Relatively confident that storms will be in the
area, but much lower confidence on timing of if/when storms may
impact an airport. If a storm does impact an airport it would
likely be for a very brief duration. Fog may be possible overnight
depending on where rain occurs, but certainty is to low to mention
in the TAFs at this time.

ABM

&&

.PREV DISCUSSION...
/ISSUED 245 AM EDT Sun Jun 14 2020/
SHORT TERM... (Today and tonight)...
Early this morning the surface ridge remains in place over us as a
low pressure system approaches the area from the Ohio Valley. Once
again, we could see some patchy fog in the river valleys of
Northeast Tennessee and Southwest Virginia, but widespread fog is
not anticipated at this time.

The main focus of the forecast will be for shower and thunderstorm
activity associated with the approaching low. Latest model guidance
suggests that the center of the system will move southeastward
before stalling out over the Tennessee/Kentucky/Virginia border.
Just ahead of this system a front will try and push through before
slowing down across the Eastern Tennesee Valley. Wherever this front
eventually stalls out will have the best chance for shower and
thunderstorm activity this afternoon. Currently am targeting the
best thunderstorm coverage to be in Northeast Tennessee and
Southwest Virginia closer to the upper low where there will be
better lifting mechanisms for storms to work with.

One of the biggest limiting factors in storms coverage will be the
surface ridge and weak moisture return ahead of this system which
should keep coverage of storms isolated to scattered. There will be
some moderate CAPE around 1000 J/Kg and some weak deep layer shear
of around 20 knots. So model forecast soundings are hinting that the
atmosphere will be capable of some strong to possibly severe
thunderstorms this afternoon...But with limited moisture to work
with there won't be as many storms available to tap into this
environment. Can't rule out a strong to severe storm, but widespread
severe weather is not anticipated.

ABM

LONG TERM...(Monday through Saturday Night)...
The extended range fcst kicks off on Monday morning amidst the
highly amplified omega pattern aloft as troughing prevails out west,
with ridging across the central CONUS, and deep troughing with a
closed H5 low in place across the eastern CONUS. At the surface,
broad high pressure centered over southern Canada will stretch
southward into the central/southern Appalachians, while relative low
pressure prevails beneath the primary H5 trough/low over the Deep
South.  As for closer to home across East TN and southwest VA/NC, a
cold front on the leading edge of the aforementioned high pressure
airmass looks to slide into north GA/AL placing much of the area
amongst nly sfc flow as the upper cyclone rotates nearly overhead.
With that, will continue to carry lower slight chance pops westward
for Monday, ramping up to likely/cat pops further east in closer
proximity to the upper low. Moving forward, still much uncertainty
with regard to when/where this upper low meanders across the
southeast states through much of the week, however at least a little
better consensus centered around some southeastern drifting over
central GA and the Midlands of SC on Tuesday and into Wednesday.
Given this does occur, and as noted yesterday, precipitation chances
could lower for Tuesday as drier nly flow is wrapped across the TN
Valley, not to mention the possibility of some downslope flow.  By
Wednesday, guidance tends to begin slowly lifting the complex
northeast across the Carolinas as the Plains ridge is suppressed
thanks to an approaching/digging Pacific Northwest H5 trough.  Thus,
pops for Tuesday/Wednesday will both feature a west/east gradient
from slight to chance levels respectively.

Moving into Thursday and through Saturday, models tend exhibit
increased uncertainty at this range with the GFS actually favoring
the upper low retrograding back westward atop the region, while the
ECMWF/CMC tend to keep the center of the vortex near the OBX region
of NC.  Beyond that, the system finally opens up and lifts north
across the DelMarVa into Friday as the above noted northwestern
trough advances east with an associated low pressure and cold front
moving into the Upper Midwest.  This front looks to struggle driving
further south as the trough de-amplifies favoring flat ridging
across the TN Valley Friday and Saturday, and thus drier/warmer
weather.

As for temperatures, not much change from what has been noted in
day's past.  Expect below normal levels through Wednesday before a
warming trend kicks in as the upper low and associated moisture
(precip/sky cover) lift northward.  Above normal levels will return
by Thursday, warming slightly through period's end.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  62  83  60  82 /  40  20  20  10  30
Knoxville McGhee Tyson Airport, TN  84  59  80  58  80 /  50  20  40  20  30
Oak Ridge, TN                       84  59  80  58  81 /  50  20  30  10  30
Tri Cities Airport, TN              79  56  72  55  73 /  90  60  70  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 14, 1:43 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
243 AM EDT Sun Jun 14 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150645-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
243 AM EDT Sun Jun 14 2020 /143 AM CDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected on this afternoon,
with the greatest coverage across northeast Tennessee and
southwest Virginia. A few of these thunderstorms could be strong
with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 14, 11:17 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
1217 PM EDT Sun Jun 14 2020

TNZ035-067-068-141715-
Roane TN-Loudon TN-Morgan TN-
1217 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORGAN...CENTRAL
LOUDON AND ROANE COUNTIES UNTIL 115 PM EDT...

At 1217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midtown, or near Rockwood, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Midtown,
Harriman, Oakdale, Bradbury and Pine Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3586 8473 3589 8471 3591 8468 3594 8470
      3604 8465 3595 8430 3590 8427 3584 8420
      3567 8429
TIME...MOT...LOC 1617Z 293DEG 15KT 3593 8461

DH
Special weather statement, Jun 14, 11:37 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
1237 PM EDT Sun Jun 14 2020

TNZ016-038>040-042-141730-
Hamblen TN-Northwest Greene TN-Northwest Cocke TN-Grainger TN-
Hawkins TN-
1237 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...WESTERN
GREENE...NORTHEASTERN GRAINGER AND HAMBLEN COUNTIES UNTIL 130 PM
EDT...

At 1237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or near Morristown, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Bean Station, Russellville, Mosheim, Bulls Gap,
Mooresburg, St. Clair, Lowland, Mohawk and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8285 3603 8300 3627 8344 3639 8331
      3639 8330 3640 8325
TIME...MOT...LOC 1637Z 291DEG 12KT 3631 8325

DH
Special weather statement, Jun 14, 11:47 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
1247 PM EDT Sun Jun 14 2020

TNZ082>084-099-141745-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
1247 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...CENTRAL
BLEDSOE...WEST CENTRAL MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL
145 PM EDT/1245 PM CDT/...

At 1247 PM EDT/1147 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Pikeville, Soddy-Daisy, Graysville, Sale Creek, Evensville,
Palio, Brayton, Old Washington and Birchwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3537 8525 3548 8539 3567 8524 3558 8486
      3524 8504
TIME...MOT...LOC 1647Z 293DEG 12KT 3556 8521

DH
Special weather statement, Jun 14, 11:49 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
1249 PM EDT Sun Jun 14 2020

TNZ067-083-084-141730-
Rhea TN-Roane TN-Meigs TN-
1249 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES UNTIL 130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingston, Rockwood, Fairview, Midtown, Harriman, Paint Rock and Eagle
Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 8487 3583 8480 3583 8477 3586 8473
      3589 8471 3592 8467 3585 8439 3575 8444
      3576 8445 3571 8450 3571 8452 3569 8453
      3568 8452 3566 8457 3564 8459
TIME...MOT...LOC 1649Z 293DEG 12KT 3584 8474

DH
Special weather statement, Jun 14, 12:04 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
104 PM EDT Sun Jun 14 2020

TNZ017-VAZ005-006-008-141800-
Sullivan TN-Washington VA-Scott VA-Russell VA-
104 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN...
RUSSELL...EASTERN SCOTT AND WESTERN WASHINGTON COUNTIES AND THE CITY
OF BRISTOL UNTIL 200 PM EDT...

At 104 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Glen Burke to Cleveland Va
to 7 miles west of Gate City. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Lebanon, Gate City, Weber City,
Cleveland Va, Walnut Hill, Mount Carmel and Honaker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3704 8182 3696 8178 3693 8184 3687 8178
      3657 8222 3657 8262 3658 8260 3659 8261
      3659 8280 3689 8234 3689 8232 3691 8232
      3691 8230 3692 8230 3697 8222 3704 8217
      3705 8204 3707 8202 3712 8201 3714 8190
TIME...MOT...LOC 1704Z 271DEG 14KT 3720 8198 3697 8215 3661 8270

DH
Local storm report, Jun 14, 12:06 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             4 SSW ROCKWOOD          35.83N 84.71W
06/14/2020  E1.25 INCH       ROANE              TN   PUBLIC

&&

DH

The radar

The Knoxville radar (KMRX), 124 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roane

When
June 14, 12:06 PM EST
Where
Roane County, 1.68 mi W of Eureka
Measured
1.25 in hail
Reported by
Public
Coordinates
35.830, -84.710

Half dollar sized hail was reported.

Hail, Knox

When
June 14, 12:15 PM EST
Where
Knox County, 0.89 mi SW of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
35.990, -83.860

Nickel size hail was reported.

Thunderstorm Wind, Rhea

When
June 14, 12:45 PM EST
Where
Rhea County, 1.38 mi S of Spring City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.680, -84.870

A few trees and power lines were reported down.

Hail, Rhea

When
June 14, 1:00 PM EST
Where
Rhea County, 0.69 mi N of Concord
Measured
1 in hail
Reported by
Public
Coordinates
35.610, -84.920

Nickel size hail was reported.

Hail, Sullivan

When
June 14, 1:07 PM EST
Where
Sullivan County, Bluff City
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -82.270

Dime to quarter size hail was reported in Bluff City.

Hail, Washington

When
June 14, 1:13 PM EST
Where
Washington County, 1.77 mi SW of Boone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.360, -82.450

Nickel size hail was reported.

Hail, Greene

When
June 14, 1:37 PM EST
Where
Greene County, 1.31 mi ESE of Flag Branch
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -82.810

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888497, 888498, 888500, 888501, 888503, 888517, 888519.